Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 7, 2013, 1:24 PM MDT for Wayne County, Utah. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2013, 1:24 PM MDT (19:24 UTC)
- Expired
- Jul 7, 2013, 3:15 PM MDT
- In force
- 111 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:25 PM MDT | FLASH FLOOD | 3 Wnw Capitol Reef Np, UT | RANGERS AT CAPITOL REEF NATIONAL PARK REPORT FLASH FLOODING ON SULPHUR CREEK. THE FLOOD REACHED THE VISITORS CENTER AT 225 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2419 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
176 WGUS55 KSLC 071924 FFWSLC UTC055-072115- /O.NEW.KSLC.FF.W.0005.130707T1924Z-130707T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 124 PM MDT SUN JUL 7 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WAYNE COUNTY IN UTAH * UNTIL 315 PM MDT * AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WEST SIDE OF CAPITOL REEF NATIONAL PARK. RADAR ESTIMATES INDICATE THAT AS MUCH AS AN INCH OF RAIN HAS FALLEN IN THE PAST HOUR JUST WEST OF THE PARK BOUNDARY. THIS WILL RESULT IN FLASH FLOODING ALONG SULPHUR CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3840 11146 3832 11119 3825 11119 3821 11145 $$
2 follow-up statements
515 WGUS75 KSLC 072021 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 221 PM MDT SUN JUL 7 2013 UTC055-072115- /O.CON.KSLC.FF.W.0005.000000T0000Z-130707T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 221 PM MDT SUN JUL 7 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL WAYNE COUNTY... AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAVE MOVED NORTH OF CAPITOL REEF NATIONAL PARK. HOWEVER...RUNOFF FROM EARLIER STORMS IS STILL FILLING STREAMS AND NORMALLY DRY WASHES IN THE AREA. IN PARTICULAR...WATER IS RISING IN SULPHUR CREEK AND IS EXPECTED TO RESULT IN FLASH FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SULPHUR CREEK IN CAPITOL REEF NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3840 11146 3832 11119 3825 11119 3821 11145 $$
649 WGUS75 KSLC 072116 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 316 PM MDT SUN JUL 7 2013 UTC055-072119- /O.EXP.KSLC.FF.W.0005.000000T0000Z-130707T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 316 PM MDT SUN JUL 7 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT FOR CENTRAL WAYNE COUNTY... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND STREAM LEVELS HAVE DECREASED. CAPITOL REEF NATIONAL PARK REPORTED FLASH FLOODING ON SULPHUR CREEK EARLIER BUT RUNOFF HAS SINCE DIMINISHED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3840 11146 3832 11119 3825 11119 3821 11145 $$ RG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:56 AM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 7, 9:56 AM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 956 AM MDT SUN JUL 7 2013 .SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL REMAIN SOUTH AND EAST OF UTAH THROUGH TODAY...WITH A MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT BASIN. THE AIRMASS WILL THEN GRADUALLY DRY THROUGH MIDWEEK BEFORE MOISTURE SPREADS BACK INTO THE AREA FOR THE LATTER PART OF THE WEEK. && .DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE FRINGES OF BOTH HIGH PRESSURE CENTERED OVER NEW MEXICO AND A PACIFIC TROUGH CENTERED OVER THE PACIFIC NORTHWEST THIS MORNING. THIS HAS PUT THE AREA IN A STEADY SOUTHWEST FLOW...WITH WEAK SHORTWAVES MOVING ACROSS THE AREA ALONG THE SOUTHERN EDGES OF THE TROUGH. ONE OF THESE SHORTWAVES IS MOVING THROUGH SOUTHERN NEVADA AND SOUTHWEST UTAH THIS MORNING...INITIATING SHOWERS AND THUNDERSTORMS NEAR ST. GEORGE AND CEDAR CITY. THIS WAVE IS EXPECTED TO MOVE INTO THE NORTHERN HALF OF THE CWA TODAY...AND COULD ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING. THIS CONVECTIVE ACTIVITY IS ALSO MADE POSSIBLE BY GREATER THAN NORMAL MOISTURE OVER THE AREA. WHILE THE AIRMASS HAS DRIED SOMEWHAT COMPARED TO YESTERDAY...WITH SATELLITE IMAGERY AND THE 12Z SLC SOUNDING BOTH INDICATING PRECIPITABLE WATER VALUES AROUND 0.85 INCHES...THIS SHOULD STILL BE PLENTY OF MOISTURE TO ALLOW FOR DECENT COVERAGE OF CONVECTION...PARTICULARLY SINCE MOST OF THE DRYING IS IN THE UPPER LEVELS...WITH THE LOW LEVELS REMAINING MOIST. DRYING SHOULD CONTINUE ON MONDAY AND TUESDAY...AS A WEAK RIDGE BUILDS OVER THE INTERMOUNTAIN WEST AND A DRIER WESTERLY FLOW IS ESTABLISHED IN THE MID LEVELS. MODELS ARE STILL STRUGGLING A BIT IN THE DETAILS OF WHEN/HOW THIS MOISTURE WILL RETURN IN THE EXTENDED...SO WILL LOOK TO THE 12Z MODEL RUNS FOR ANY ADDITIONAL AGREEMENT. UPDATED THE FORECAST EARLIER TO INCREASE POPS ACROSS THE SOUTHWEST FOR THIS MORNING...AND INCREASE POPS ACROSS THE NORTH FOR THIS AFTERNOON AS THE SHORTWAVE MOVES THROUGH THE CWA. WHILE DECREASED SHEAR AND MOISTURE MAY MAKE SOME OF THESE STORMS LESS LONG-LIVED THAN YESTERDAY...STILL THINK COVERAGE SHOULD BE GOOD. OTHERWISE...FORECAST LOOKS TO BE IN GOOD SHAPE AND NO FURTHER UPDATES ARE ANTICIPATED FOR THIS MORNING. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE DAY. SOUTHERLY WINDS ARE EXPECTED TO CONTINUE DURING THE DAYTIME HOURS. HOWEVER...SHOWERS IN THE VICINITY OF THE TERMINAL WILL LIKELY RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS DURING THE LATE AFTERNOON AND EARLY EVENING. THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL BETWEEN 22Z AND 03Z. && .FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS UTAH FOR ONE MORE DAY ALLOWING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS. THE AIRMASS IS EXPECTED TO DRY OUT GRADUALLY DURING THE FIRST HALF OF THE WEEK AS HIGH PRESSURE STRENGTHENS ACROSS THE REGION. THIS STRENGTHENING HIGH WILL ALSO RESULT IN A WARMING TREND AREAWIDE...WITH THUNDERSTORM ACTIVITY DECREASING...AND BECOMING MORE CONFINED TO THE TERRAIN AS THE WEEK CONTINUES. BY THURSDAY SOUTHWESTERLY FLOW IS EXPECTED TO INCREASE A BIT ACROSS SOUTHWEST UTAH...AND COMBINED WITH THE DRY AIRMASS MAY ALLOW FOR ISOLATED INSTANCES OF CRITICAL FIRE WEATHER CONDITIONS. MOISTURE IS EXPECTED TO RETURN FROM THE SOUTH LATE IN THE WEEK INTO NEXT WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 5:36 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 536 AM MDT SUN JUL 7 2013 UTZ001>016-019>021-517-518-WYZ021-081230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 536 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. GUSTY OUTFLOW WINDS...HAIL AND LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A GRADUAL DRYING TREND WILL TAKE PLACE MONDAY THROUGH MIDWEEK. ALTHOUGH THUNDERSTORMS WILL STILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE. TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY WEDNESDAY OR THURSDAY...WITH READINGS CLOSE TO 110 DEGREES IN DIXIE. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY THURSDAY AS STRONGER SOUTHWEST FLOW DEVELOPS AND RELATIVE HUMIDITIES REMAIN LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:23 PM MDT | Special Weather Statement | SLC | Tooele | 37 min |
| Jul 6, 6:26 PM MDT | Areal Flood Advisory | SLC | Davis | 2 hr |
| Jul 6, 7:01 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 74 min |
| Jul 6, 7:53 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 82 min |
| Jul 7, 2:11 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Jul 7, 2:42 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 63 min |
| Jul 7, 3:29 PM MDT | Areal Flood Advisory | SLC | Davis | 2 hr |
| Jul 7, 3:47 PM MDT | Special Weather Statement | SLC | Tooele | 88 min |
| Jul 7, 3:56 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 94 min |
| Jul 7, 4:37 PM MDT | Special Weather Statement | SLC | Garfield | 38 min |
| Jul 7, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 90 min |
| Jul 7, 5:15 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 90 min |
| Jul 7, 5:40 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 7, 5:50 PM MDT | Special Weather Statement | SLC | Washington | 40 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.